Kansas, 2020

Hail in Kansas, April 19, 2020

April 19, 2020 · NWS DDC · 3 events in 1 county or zone

Another round of potential severe storms was associated with another shortwave trough around an upper level low across New Mexico. Multiple reports of hail associated with some of these storms warranted significant weather advisories with one instance of severe hail up the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another round of potential severe storms was associated with another shortwave trough around an upper level low across New Mexico. Multiple reports of hail associated with some of these storms warranted significant weather advisories with one instance of severe hail up the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 1:30 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 19, 1:30 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
230 PM CDT Sun Apr 19 2020

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 100 PM CDT Sun Apr 19 2020

Short-fuse models and CAMs continue to show another round of showers
and isolated thunderstorms possible this evening across portions of
southwest Kansas as a series of H5 vort maxima associated with a
+110kt jet core kick out of the southern Colorado Rockies into the
high plains. Despite a lack of robust instability, weak post-
frontal H7 frontogenetic banding may provide enough forcing to
allow showers and possible isolated thunderstorms to develop
during the evening hours. Otherwise, drier conditions in general
are expected to take hold later tonight through Monday afternoon.
As for temperatures tonight, little change to the general air mass
across the high plains and likely increased cloud cover will keep
lows dropping much below the 40s(F). Expect highs pushing the
lower/mid 70s(F) Monday afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 217 PM CDT Sun Apr 19 2020

Medium range models are in fair agreement indicating an open upper
level shortwave trough moving off the Pacific into the Desert
Southwest Tuesday, creating an increasingly difluent southwest
flow aloft across the Western High Plains and returning precip
chances to portions of western Kansas. Surface low pressure is
still projected to develop in eastern New Mexico late Tuesday,
then deepen while shifting east into the South Plains of northwest
Texas Tuesday night with an attendant warm front expected to
develop into western Oklahoma. With a band of increased lift
associated with the boundary and an influx of moisture into
southern Kansas, rain chances are forecast to pick up through the
day Tuesday and continue into early Wednesday. Drier conditions
are expected Thursday as the upper level shortwave moves off to
the east.

Fairly seasonal temperatures are expected Tuesday and Wednesday
with little change to the general air mass across the region. Look
for highs generally up into the 60s(F) to the lower 70s(F) Tuesday
with slightly cooler temperatures likely Wednesday due to increased
cloud cover and potential precip about as the upper level system
passes across our southern fringe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1113 AM CDT Sun Apr 19 2020

A few showers and isolated thunderstorms may develop across portions
of southwest Kansas late this afternoon into this evening, potentially
affecting KLBL and possibly KGCK. Otherwise, VFR conditions will
prevail in the vicinity of all TAF sites through early Monday morning.
Light northeast winds will persist in southwest and central Kansas
in wake of a weak cold front pushing south across the Texas Panhandle
and western Oklahoma. Winds will remain light this evening through
early Monday but become more variable as surface high pressure drops
southeast out of the Northern Plains into the Upper Midwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  71  44  69 /  20  10  10  30
GCK  39  70  42  67 /  10  10  10  30
EHA  41  71  45  66 /  40  10  40  60
LBL  40  71  45  67 /  30  10  30  50
HYS  40  71  41  73 /  20   0   0  10
P28  44  74  47  72 /  20  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Apr 19, 1:41 AM CST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Sun Apr 19 2020

KSZ030-031-043>046-061>066-074>081-084>090-201000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Sun Apr 19 2020 /141 AM MDT Sun Apr 19 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for thunderstorms late today and tonight.
These storms are not expected to be severe but frequent cloud to
ground lightning will be possible from a few of these storms.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

The chance for thunderstorms will be on the increase from Monday
night through Wednesday. At this time severe thunderstorms are
not anticipated but some of these storms Tuesday and Wednesday
will be capable of producing brief periods of moderate to heavy
rainfall, especially near the Oklahoma border.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Apr 19, 2:20 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
320 PM CDT Sun Apr 19 2020

KSZ065-079-192100-
Pawnee KS-Edwards KS-
320 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PAWNEE AND CENTRAL
EDWARDS COUNTIES UNTIL 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Garfield, moving southeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lewis, Garfield, Belpre, Fellsburg and Centerview.

LAT...LON 3778 9910 3774 9931 3806 9946 3810 9930
      3794 9902 3791 9902
TIME...MOT...LOC 2019Z 307DEG 17KT 3804 9937

UMSCHEID
Special weather statement, Apr 19, 2:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
337 PM CDT Sun Apr 19 2020

KSZ078>080-192115-
Kiowa KS-Edwards KS-Ford KS-
337 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...NORTHWESTERN KIOWA
AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellefont, moving southeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Bucklin, Greensburg, Spearville, Mullinville, Ford, Bellefont and
Windhorst.

LAT...LON 3790 9986 3789 9957 3761 9929 3752 9977
TIME...MOT...LOC 2037Z 320DEG 13KT 3783 9968

UMSCHEID

The radar

The Dodge City radar (KDDC), 59 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Edwards

When
April 19, 2:45 PM CST
Where
Edwards County, 3.45 mi S of Nettleton
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -99.330

The hail covered highway 50.

Hail, Edwards

When
April 19, 2:45 PM CST
Where
Edwards County, 2.76 mi S of Nettleton
Measured
0.88 in hail
Reported by
Social Media
Coordinates
37.940, -99.330

Hail, Edwards

When
April 19, 3:10 PM CST
Where
Edwards County, 1.29 mi ENE of Centerview
Measured
0.75 in hail
Reported by
Public
Coordinates
37.830, -99.250

There was a significant accumulation of pea to penny sized hail in a swath from 4 W of Lewis to 7 S Lewis. There were numerous reports of a hail depth of 4 to 5 inches. Winter wheat fields in this swath were wiped out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898856, 898857, 898858.